Skip to main content

Relias Media has upgraded our site!

Please bear with us as we work through some issues in order to provide you with a better experience.

Thank you for your patience.

All Access Subscription

Get unlimited access to our full publication and article library.

Get Access Now

Interested in Group Sales? Learn more

December 1, 2011

View Archives Issues

  • Is capnography used by ED nurses? It may give life-saving information

    Is your intubated patient being transporte d for radiological studies? This increases the chance of disastrous consequences due to an unrecognized displaced or dislodged endotracheal (ET) tube, warns Catherine Payne, RN, MSN, CCRN, CEN, an ED nurse at the University of California Davis Medical Center in Sacramento.
  • Use these practices to treat ED patients using "meth"

    If the patient standing in front of you appears jittery, unable to sit still, and is continually scratching at sores on his or her face and body, it's likely he or she is using methamphetamine. "It's unfortunate to say, but we can usually tell by looking at someone that he or she is a meth user," says Sue Williams, RN, a nurse with SSM Behavioral Health Services at St. Joseph Health Center-Wentzville in Wentzville, MO.
  • Prevent infections caused by contaminated ED equipment

    If a tuberculosis patient just left your ED to go to a negative pressure room, housekeeping must come and disinfect the room wearing full contact precautions garb, leave the room unused for four hours, and remove all hanging curtains and replace these with clean ones.
  • Could a suicidal patient be discharged from ED?

    While assessing a 40-year-old male who complained of abdominal pain, nurses did a routine mental health screening, which included asking if he was currently suicidal. "He answered 'yes' to all of the questions," says MaryEllen Swanson, RN, a senior staff nurse in the ED at Hennepin County Medical Center in Minneapolis. "It would have been missed if the screening had not been done."
  • ED patients may be overdosing on meds

    If a patient reports taking antibiotics during your medication reconciliation, you may learn these were prescribed for a urinary tract infection or dental work months earlier. "For whatever reason, they didn't take the antibiotics as prescribed, and now they will take a pill whenever they have a sore throat," says Kimberly Barker, BS, RN, CEN, an ED supervisor at St. David's South Austin (TX) Medical Center.
  • Pediatric Corner: Identify signs of dangerous pediatric airway problems

    Children are more susceptible to acute airway compromise due to the unique characteristics of a child's airway, according to Eileen Callahan, RN, BSN, an ED pediatric nurse educator at Tufts Medical Center and the Floating Hospital for Children in Boston, MA.
  • Get stroke patients CT scans more quickly

    Every part of the process in stroke care from the time the patient begins to have symptoms to the time treatment is initiated is constantly examined for ways to cut minutes, reports Sharon Pulver, MSN, RN, CEN, network stroke coordinator for the SSM Neurosciences Institute in St. Louis, MO.